Texas, 2019Damaging Wind in Texas, September 10, 2019
September 10, 2019 · NWS BRO · 1 event in 1 county or zone
A weak, closed off upper level low pressure system centered over the Rio Grande Valley triggered a few strong thunderstorms that affected Cameron County on September 10th. Wind gusts over 50 mph occurred, but damage was minimal but included some power outages around Harlingen.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak, closed off upper level low pressure system centered over the Rio Grande Valley triggered a few strong thunderstorms that affected Cameron County on September 10th. Wind gusts over 50 mph occurred, but damage was minimal but included some power outages around Harlingen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 10, 3:55 AM CST, 7 hours 31 minutes earlier.
Area forecast discussion, Sep 10, 3:55 AM CST, 7 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
455 AM CDT Tue Sep 10 2019
...12z Aviation Update...
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions will prevail through this TAF cycle.
Today will be very similar to Monday with isolated showers and
thunderstorms developing by late morning or early afternoon along
a sea breeze. Timing and coverage are still questionable so
continued the VCs for now. Gusty southeasterly winds are expected
once again today...maybe a few knots less than yesterday. After
sunset precipitation chances and wind decrease. The better chance
for rain will reside along the coastal sections of Deep South
Texas beyond 8z for the overnight hours.
&&
.PREV DISCUSSION... /issued 351 AM CDT Tue Sep 10 2019/
SHORT TERM (Now through Wednesday night): The weak upper level
low is still sitting over south Texas early this morning having
moved very little over the last 24 hours or so. This feature along
with the sea breeze will once again help initiate showers and
t'storms across the region today. Unlike yesterday, moisture has
gradually improved in the mid levels since this time yesterday,
albeit subtle. Diurnally driven (isolated to scattered) showers
and T'storms will diminish closer to or just after sunset. In
addition to POPs, surface winds will remain moderate with a few
gusts between 20 and 25 mph.
Winds and precipitation chances decrease around or shortly after
sunset. A few passing clouds expected with a few streamer showers
offshore or perhaps along the immediate coast. The upper level low
will have continued to fill through today and into tonight before
opening up into a remnant wave as an UL trough begins to build
across the western states.
Mid and upper level moisture quality increases by Wednesday as seen
with Pwats over 2.0". This will likely enhance daily diurnal sea
breeze active on Wednesday. Temperatures both today and tomorrow
will continue to be right around average, though a few more clouds
than currently forecast could easily help hold temps down 1-3
degrees respectively.
LONG TERM (Wednesday Night through Monday): The long term period
begins with an upper-level inverted trough axis draped over
northern Mexico and southern Texas. This trough axis will be the
culprit of isolated to scattered showers and thunderstorms on
Thursday morning, and enhancing sea breeze activity during the
afternoon hours. The trough axis will retrograde westward Thursday
evening as it rounds the base of a potent upper-level ridge
centered over the southeastern US. Subsidence behind the westward
moving trough will cause slightly drier air to filter in over Deep
South Texas for Friday. Even still, isolated to scattered
convection will be possible, especially with the sea breeze during
the afternoon. Best chances of precipitation will be along and
east of US 281/I69C. Global forecast model solutions diverge
slightly by Saturday. Both the latest GFS and ECMWF models
develop another perturbation/upper-level low on the southern
fringe of the southeastern US ridge, centered over the central
Gulf of Mexico by late Friday, into Saturday. The 00z run of the
ECMWF has a much more aggressive upper-level low developing
compared to the 00z GFS run. The ECMWF generates more subsidence
on the western side of the upper-level low, keeping most areas
rain-free this weekend. The GFS solution has a tad more moisture
over southern Texas, but still drier compared to the workweek.
Although moisture seems to be somewhat limited, went ahead and
kept 20-30% PoPs this weekend, with best chances along the coast
and offshore. These probabilities may have to adjusted downward if
trends continue. Upper-level ridging, previously centered over
the southeastern US will drift southward and begin building over
the northern Gulf of Mexico by Monday. This should keep most areas
dry, with the exception of isolated showers and thunderstorms
offshore.
As for temperatures, near seasonal high temperatures are expected
through the weekend, with low-mid 90s anticipated each afternoon
(upper 90s for western counties this weekend). Overnight low
temperatures are expected to be 3-5 degrees above normal, ranging
from the mid-upper 70s each night. Model guidance has trended
temperatures slightly higher starting Friday, so went ahead and
increased temps a couple of degrees Friday-Monday from previous
forecast package.
Marine (Now through Wednesday night): Light to moderate winds
and seas are expected to prevail throughout the short term marine
period. The only concern will be some locally higher wave
heights/winds in the strongest convection.
Wednesday Night through Sunday...Light to moderate east to
southeast winds will prevail across the coastal waters Wednesday
night with surface high pressure across the southeast United
States. The pressure gradient will weaken across the western Gulf
of Mexico starting Thursday morning. Light east to southeast
winds Thursday will back to the east and northeast Friday with
weak surface high pressure building into northeast Texas Friday.
The light east to northeast will continue across the coastal
waters into Sunday. Seas are expected to be low to moderate, 3 to 4
feet, through Friday before decreasing to around 2 to 3 feet by
the weekend.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term/Aviation...Frye-55
Long Term...Mejia-67
Data Acquisition/Upper Air...Miller-54
Hazardous weather outlook, Sep 10, 2:46 AM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
346 AM CDT Tue Sep 10 2019
TXZ248>257-351-353-110900-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
346 AM CDT Tue Sep 10 2019
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
An elevated rip current risk is possible for local beaches
through the upcoming weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-110900-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
346 AM CDT Tue Sep 10 2019
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Frye
In the hours before
Special weather statement, Sep 10, 11:08 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1208 PM CDT Tue Sep 10 2019
TXZ255-101745-
Inland Cameron TX-
1208 PM CDT Tue Sep 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CAMERON AND SOUTHEASTERN
WILLACY COUNTIES UNTIL 1245 PM CDT...
At 1208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Los Fresnos High School to Library
Memorial Middle School to La Encantada Elementary School. Movement
was northwest at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Harlingen, San Benito, Los Fresnos, Santa Rosa, Rancho Viejo, Rio
Hondo, Palm Valley, Olmito, La Paloma and Laureles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2626 9786 2632 9767 2630 9753 2633 9752
2631 9751 2633 9751 2634 9748 2604 9736
2606 9749 2593 9757
TIME...MOT...LOC 1708Z 147DEG 18KT 2606 9744 2612 9754 2604 9761
BRADYThunderstorm Wind, Cameron
- When
- September 10, 11:26 AM CST
- Where
- Cameron County, Harlingen Airpark Ar
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 26.230, -97.650
The automated surface observing system at Harlingen/Valley International Airport reported a wind gust to 54 mph. A few power outages and minor tree damage was noted in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, September 10 to 11, 20199 injured · $12 million · EF2 · 37 events
- Tornadoes and Hail in Wyoming, September 10, 2019EF2 · 14 events
- Hail and Damaging Winds in Tennessee, September 10, 2019$55,000 · 1 in hail · 11 events
- Damaging Winds in Texas, September 10, 2019$37,000 · 54 kt wind · 6 events
- Drought in Texas, September 10 to 30, 2019$25,000 · 6 events
- Hail in Michigan, September 10, 2019$30,000 · 1.5 in hail · 1 event
- Tornado and Hail in Michigan, September 10, 2019EF0 · 15 events
- Flash Flooding and Hail in Nebraska, September 10 to 11, 20191.5 in hail · 14 events
- Hail in Colorado, September 10, 20192 in hail · 13 events
- Flash Flood and Damaging Winds in Alabama, September 10, 2019$1,000 · 52 kt wind · 13 events
- Damaging Winds in Tennessee, September 10, 2019$400 · 52 kt wind · 12 events
- Drought in Georgia, September 10 to 30, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858417.